Characterization of a generalized Shanks sequence

Roger D. Patterson, Alfred J. van der Poorten, Hugh C. Williams

    Research output: Contribution to journalArticle

    4 Citations (Scopus)

    Abstract

    We consider generalizations of Shanks' sequence of quadratic fields ℚ(√Sn) where Sn = (2n + 1)2 + 2n+2. Quadratic fields of this type are of interest because it is possible to explicitly determine the fundamental unit. If a sequence of quadratic fields given by Dn = A2x2n+ Bxn+C2 satisfies certain conditions (notably that the regulator is of order {circled dash}(n2)), then we determine the exact form such a sequence must take.

    Original languageEnglish
    Pages (from-to)185-215
    Number of pages31
    JournalPacific Journal of Mathematics
    Volume230
    Issue number1
    DOIs
    Publication statusPublished - 2007

    Keywords

    • Periodic continued fraction
    • Quadratic order
    • Units

    Fingerprint Dive into the research topics of 'Characterization of a generalized Shanks sequence'. Together they form a unique fingerprint.

    Cite this